Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medications. From tinnitus medicines that stop your ears from ringing to drugs that could lead to loss of hearing, find out which of them has an impact on your ears.

Your Hearing Can be Affected by Medications

The US accounts for about half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or perhaps your doctor has prescribed you with some form of medication. It frequently happens that people ignore the warnings that come along with nearly all medications because they assume they won’t be affected. So it’s worthwhile to point out that some medications raise the risk of having loss of hearing. Some medications can, on the plus side, help your hearing, like tinnitus treatment. But how do you know which medicines are safe and which are the medications will be harmful? And what do you do if a doctor prescribes medications that lead to hearing loss? A little knowledge on the subject can go a long way.

1. Over-the-Counter Painkillers That Damage Your Hearing

The fact that such an everyday thing could cause loss of hearing. How often hearing loss occurred in people who were taking many different kinds of pain relievers was examined by researchers. There are several studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Ongoing, daily use of over-the-counter pain relievers damages hearing. 2 or more times per week is defined as regular use. You generally see this regularity in people with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger nearly doubled if they were treating chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Hearing loss may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

The exact cause of the hearing loss is unclear. These drugs may reduce blood flow to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s why loss of hearing may be the results of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when taken as directed and you don’t have an allergic reaction to it. But certain types of antibiotic might raise the danger of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t seen solid data on human studies yet. But there have been some people who seem to have developed loss of hearing after using them. Results from animal-testing are persuading enough. The medical community thinks there may be something going on here. Each time mice are fed these antibiotics, they ultimately get hearing loss. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases

Compared with the majority of antibiotics, they’re more often used over an extended time period to treat very persistent infections. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Alternatives are now being prescribed by doctors because of worries about side effects. More data is required to identify why certain antibiotics may contribute to loss of hearing. It would seem that they could cause swelling in the inner ear that creates long-term damage.

3. How Quinine Affects Your Hearing

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to treat malaria and has also been used to help people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing May be Harmed by Chemo Medication

You understand there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. Some of the medications that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced hearing loss is a crucial trade off when dealing with cancer. You might want to speak with your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you might want to find out if there are any suggestions we can make that can help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

In an attempt to regulate fluids in your body you may try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to control the condition with medication. This can lead to swelling when salt vs water ratios become unbalanced. This can cause loss of hearing, which is generally temporary. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be irreversible. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the long-term damage a lot worse. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor about any side effects that might occur when combined with other medications you’re using.

If You Are Taking Medications That Cause Hearing Loss What Should You do?

You need to consult your doctor before you discontinue using any drugs they have prescribed. Before you talk to your doctor, you will need to take stock of all your medications. If your doctor has put you on one or more of these drugs that trigger hearing loss, ask if there are alternate options that could reduce risk. You can also reduce your dependence on medications with a few lifestyle changes. You can get on a healthier path, in many situations, with small changes to your diet and some exercise. Your immune system can be improved while pain and water retention can also be lessened with these changes. If you are currently or have been using these ototoxic drugs, you need to schedule an appointment to have your hearing tested as soon as you can. Hearing loss can progress very slowly, which makes it less perceptible at first. But don’t be mistaken: you might not recognize the ways it can influence your happiness and health, and recognizing it early gives you more choices for treatment.

Call Now
Find Location